The removal of one, some or all of the lymph nodes under your arm on the side of the affected breast provides significant information to the oncologist in determining what type of treatment may be required beyond surgery. Surgery to and removal of lymph nodes increases the risk of lymphedema, a chronic swelling of the hand and/or arm, caused by blockage in the lymph system to the arm. Lymphedema is unlikely following sentinel node dissection but is more common after axillary node dissection and risk increases with the number of lymph nodes removed. The blockage is usually due to scar tissue from surgery or the less effective drainage in the absence of the lymph nodes you had removed. It can also be caused by radiation to the area where your lymph nodes were removed. In addition to swelling, lymph system damage can result in limited mobility and vulnerability to infection or cellulitis. Pay attention to early warning signs. Call your doctor at the first signs of pain, discomfort or swelling. Don't leave these symptoms untreated—especially if you suspect an infection, which could quickly become serious.
Most people undergoing chemotherapy will experience a complete loss of hair or a thinning of the hair. This will depend upon the type of chemotherapy you have been given. Speak with your doctor about which drugs will cause this side effect and whether it can be avoided. Hair loss can range from the scalp, eyelashes, eyebrows, pubic area, to the entire body. This can be a very challenging side effect of treatment, especially to young women. Many women decide to wear wigs while others choose to leave their heads bare and/or wear a scarf around their heads in public. It is often recommended that if you do plan to wear a wig you choose one before you have lost your hair so you can find one that matches your natural color. The important thing to remember is that whatever you choose to do has to be what feels right for you and not something you do to please anyone else. Your hair should begin to grow back between 6-8 weeks after you have finished treatment, but remember that everyone's experience is slightly different.
The most common side effects of the most common breast cancer chemotherapy drugs are as follows:
Adriamycin (doxorubicin): More common side effects are hair loss, nausea and diarrhea. Bone marrow suppression is also a risk. Less common but more worrisome is a problem with the regulation of a specific heart valve. Anyone receiving this drug will go for cardiac testing (MUGA scan) and be monitored appropriately for the duration. The drug may also cause the urine to be a reddish color.
Cytoxan (cyclophosphamide): More common effects include metallic mouth taste, nausea, appetite changes, hair loss, low blood counts, abdominal pain, skin rashes and diarrhea. Irregularities in your menstrual cycle can also occur, and as total dosages increase, fertility declines, and the likelihood of premature menopause increases.
5-Fluorouracil: Fairly well tolerated. More common effects are nausea, appetite changes, diarrhea and low blood counts. Rarely, skin darkening or pigment changes can occur.
Taxol (paclitaxel): The primary concern is about an allergic reaction, so everyone receiving this drug gets pretreatment with antihistamines and anti-inflammatory drugs. Make sure that someone is in the room with you for at least the first hour of your first Taxol treatment in case you do have an allergic reaction. Common side effects are hair loss, nausea, low blood counts, joint pain and neurological side effects such as weakness, numbness and tingling (which may be temporary during treatment or more permanent, depending on dosage and duration).
Taxotere (docetaxel): Like Taxol, there is also a concern for severe allergic reaction, and hair loss will occur. Swelling in the legs and fluid build-up, sometimes in the lungs, can be a problem. More common effects are excessive tearing, fatigue, loss of appetite and severe nausea.
Other more general side effects of chemotherapy may include temporary memory loss (often called "chemo brain"), fatigue and depression, all induced by a complex interaction of chemical, physical and emotional factors.